Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Leaf prescriptions for closed $ 3$-manifolds


Authors: John Cantwell and Lawrence Conlon
Journal: Trans. Amer. Math. Soc. 236 (1978), 239-261
MSC: Primary 57D30
MathSciNet review: 0645738
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Our basic question is: What open, orientable surfaces of finite type occur as leaves with polynomial growth in what closed 3-manifolds? This question is motivated by other work of the authors. It is proven that every such surface so occurs for suitable $ {C^\infty }$ foliations of suitable closed 3-manifolds and for suitable $ {C^1}$ foliations of all closed 3-manifolds. If the surface has no isolated nonplanar ends it also occurs for suitable $ {C^\infty }$ foliations of all closed 3-manifolds. Finally, a large class of surfaces with isolated nonplanar ends occurs in suitable $ {C^\infty }$ foliations of all closed, orientable 3-manifolds that are not rational homology spheres.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D30

Retrieve articles in all journals with MSC: 57D30


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1978-0645738-9
PII: S 0002-9947(1978)0645738-9
Article copyright: © Copyright 1978 American Mathematical Society